Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 141, NWS Las Vegas, NV

October 3, 2018Inyo County, San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 3, 2018, 4:16 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nevada. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2018, 4:16 PM PDT (23:16 UTC)
Expired
Oct 3, 2018, 8:45 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 5:29 PM PDTFLASH FLOOD5 Nnw Shoshone, CALAW ENFORCEMENT REPORTED FLOODING AND WATER OVER THE ROADWAY ALONG STATE ROUTE 127 NORTHBOUND AT MILE MARKER 20 TWENTY MILES NORTH OF BAKER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WGUS55 KVEF 032316
FFWVEF
CAC027-071-NVC003-040215-
/O.NEW.KVEF.FF.W.0141.181003T2316Z-181004T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
416 PM PDT WED OCT 3 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...
  Southeastern Inyo County in south central California...
  West central Clark County in southern Nevada...

* Until 715 PM PDT.

* At 415 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Thunderstorms south of Death 
  Valley will move northward into the warned area and add additional 
  rainfall and runoff. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Shoshone, Furnace Creek, Tecopa and Death Valley Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3646 11649 3578 11561 3580 11688 3641 11693

$$

Boothe
6 follow-up statements
760 
WGUS75 KVEF 032338
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
438 PM PDT WED OCT 3 2018

CAC071-NVC003-032347-
/O.CAN.KVEF.FF.W.0141.000000T0000Z-181004T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
438 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO AND WEST
CENTRAL CLARK COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3645 11649 3581 11566 3581 11573 3579 11574
      3580 11688 3641 11693

$$

CAC027-040215-
/O.CON.KVEF.FF.W.0141.000000T0000Z-181004T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
438 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
SOUTHEASTERN INYO COUNTY...

At 437 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Thunderstorms south of Death   Valley 
will move northward into the warned area and add additional rainfall 
and runoff. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Shoshone, Furnace Creek, Tecopa and Death Valley Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3645 11649 3581 11566 3581 11573 3579 11574
      3580 11688 3641 11693

$$

Boothe
232 
WGUS75 KVEF 040057
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
557 PM PDT WED OCT 3 2018

CAC027-040215-
/O.CON.KVEF.FF.W.0141.000000T0000Z-181004T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
557 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
SOUTHEASTERN INYO COUNTY...

At 556 PM PDT, Doppler radar indicated thunderstorms continue to 
produce heavy rain across the warned area. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Shoshone, Furnace Creek, Tecopa and Death Valley Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3645 11649 3581 11566 3581 11573 3579 11574
      3580 11688 3641 11693

$$

Boothe
380 
WGUS55 KVEF 040146
FFWVEF
CAC027-040345-
/O.EXT.KVEF.FF.W.0141.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
646 PM PDT WED OCT 3 2018

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 845 PM PDT.

* At 645 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is 
  imminent or already occurring.

* Some locations that will experience flooding include...
  Shoshone, Tecopa and Death Valley Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3645 11649 3581 11566 3581 11573 3579 11574
      3580 11688 3641 11693

$$

Boothe
649 
WGUS75 KVEF 040202
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
702 PM PDT WED OCT 3 2018

CAC027-040345-
/O.CON.KVEF.FF.W.0141.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
702 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
SOUTHEASTERN INYO COUNTY...

At 701 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Shoshone, Death Valley Junction and Tecopa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3644 11659 3645 11649 3581 11566 3581 11573
      3579 11574 3581 11657 3644 11661

$$

Boothe
211 
WGUS75 KVEF 040209 RRA
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
709 PM PDT WED OCT 3 2018

CAC027-040345-
/O.CON.KVEF.FF.W.0141.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
709 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
SOUTHEASTERN INYO COUNTY...

At 707 PM PDT, local law enforcement reported mud and debris across 
State Route 127 in at Mile Marker 13 in Inyo County.

Some locations that will experience flooding include...
Shoshone, Death Valley Junction and Tecopa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3644 11659 3645 11649 3581 11566 3581 11573
      3579 11574 3581 11657 3644 11661

$$

Boothe
252 
WGUS75 KVEF 040339
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
839 PM PDT WED OCT 3 2018

CAC027-040349-
/O.EXP.KVEF.FF.W.0141.000000T0000Z-181004T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
839 PM PDT WED OCT 3 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INYO COUNTY WILL EXPIRE
AT 845 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3644 11659 3645 11649 3581 11566 3581 11573
      3579 11574 3581 11657 3644 11661

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 2:54 PM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 3, 2:54 PM PDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
254 PM PDT Wed Oct 3 2018

.SYNOPSIS...An approaching Pacific storm system will increase
thunderstorm coverage this evening, especially over Mohave County
and adjacent areas of Clark and Lincoln counties, where severe
storms will be possible. Cooler storm systems coming in from the
north will bring unsettled conditions with below normal temperatures
over the weekend into early next week.
&&

.DISCUSSION...tonight through next Wednesday.

The upper low off the California Coast will finally move inland
tonight and increasing upward forcing and wind shear along the
leading edge will produce organized bands of thunderstorms
especially across substantial portions of southern Nevada and
northwest Arizona...especially after sunset through the overnight
hours. Isolated severe thunderstorms will be possible and the best
threat areas will be over Lincoln, northeast Clark and Mohave
County. Since conditions for organized thunderstorms will come
together primarily after dark...storms generally will not be quite
as strong as they otherwise would with the aid of daytime heating.
It should still be a very active night of thunderstorms which high
res models have consistently been showing.

The axis of the upper low is forecast to be over southwest Utah by
sunrise Thursday as it opens up and continues lifting to the
northeast leaving more tranquil conditions across our forecast area
in its wake much of the day Thursday. An upstream shortwave over
northern California will then slide down over southern Nevada
Thursday night and early Friday...driving a weak cold front with
some showers associated with it over central Nevada.

A cool and dry northwest flow will be over the region Friday ahead
of energy diving down from the Pacific Northwest and Western Canada
which will call attention to the arrival of the fall season.
Multiple waves diving out of western Canada will carve out a deep
broad closed low over the western states over the weekend then it
will lift toward the northern plains early in the week ahead another
system diving down over the Great Basin. This pattern will keep
temperatures several degrees below normal with showers primarily
over the southern Great Basin zones and snow levels around 6500-7000
feet.
&&

.AVIATION...For McCarran...Breezy southeast winds will continue
until switching to more of a southerly to southwesterly direction by
00-01Z later this afternoon. Gusts should remain below 25 kts. There
is a chance for some isolated storms to develop later this afternoon
in the vicinity of the terminal. If storms develop, they could
produce gusty, erratic winds and small hail. A scattered cloud deck
around 8 kft will continue through the evening and may lower to
around 5 kft with any storms that develop near the terminal.
Tonight, winds should continue to be from the southwest with
sustained winds of 10 to 12 kts with possible intermittent gusts to
20-23 kts. Winds will trend downward before sunrise with southwest
winds beginning to increase again tomorrow afternoon with possible
gusts to 20 kts. By 12-14Z tomorrow morning, expect FEW clouds
around 8 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy south to southwest winds are expected across the
region today with possible gusts to 25-27 kts. However, all TAF
sites could see vicinity thunderstorms this afternoon and evening
which could create gusty and erratic winds. Best chances for
thunderstorms will be at BIH, IFP, and possibly EED today and
tonight. A scattered cloud deck around 6-8 kft will continue through
the evening and may lower to around 5 kft with any storms that
develop near the terminals. Gusts should become intermittent after
sundown. Breezy southwest winds expected again tomorrow afternoon
with gusts around 20 kts for most terminals, excluding BIH where
north winds are expected. &&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible this evening, especially in Mohave County and nearby areas
of northeast Clark and Lincoln counties. Isolated flash flooding
will also be possible. We encourage spotters to report any
significant weather or impacts in your area.
&&

DISCUSSION...Adair
AVIATION...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 3:28 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 S PIOCHE              37.93N 114.45W
10/03/2018                   LINCOLN            NV   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFFS OFFICE REPORTED
            FLASH FLOODING ON MAIN STREET IN PIOCHE AND
            FLOODING IN SEVERAL BUILDINGS.

&&

CK
Local storm report, Oct 3, 3:41 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      11 N GOLDFIELD          37.87N 117.24W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            WATER AND DEBRIS OVER THE ROADWAY ON US 95
            BETWEEN MILE MARKER 28 AND 31.

0241 PM     FLASH FLOOD      6 ENE SILVER PEAK       37.78N 117.53W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            SILVER PEAK ROAD BETWEEN US 95 AND SILVER
            PEAK WAS CLOSED DUE TO FLOODING.

0241 PM     FLASH FLOOD      14 ENE BOUNDARY PEAK    37.90N 118.11W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            DEBRIS REPORTED ON HIGHWAY 264 BETWEEN MILE
            MARKERS 16 AND 18 AS WELL AS BETWEEN MILE
            MARKERS 23 AND 24.

0241 PM     FLASH FLOOD      14 ENE BOUNDARY PEAK    37.92N 118.11W
10/02/2018                   ESMERALDA          NV   LAW ENFORCEMENT

            DEBRIS REPORTED ON THE ROADWAY ACROSS SR
            773.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:14 PM PDTFlash Flood WarningVEFInyo100 min
Oct 2, 9:01 PM PDTAreal Flood AdvisoryVEFEsmeralda117 min
Oct 3, 12:23 PM PDTFlash Flood WarningVEFLincoln3 hr
Oct 3, 12:33 PM PDTFlash Flood WarningVEFLincoln3 hr

Nearby

Flash Flood Warnings in California, 2018Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.